Chuck Dinerstein at the American Council on Science and Health has an intriguing hypothesis:
“This past weekend at West Point, President Trump had trouble drinking a glass of water and he displayed an unsteady gait when descending a ramp. It is possible these problems indicate some type of neuropathy. And while it’s unlikely, one potential cause is hydroxychloroquine.”
After describing Trump’s recent apparent physical problems he writes:
So now, we have issues with two sets of muscles: the legs and arms. It would be odd to have an injury that involved two areas not be reported, especially involving the president. The same holds for structural problems, and that moves neuropathy up the differential list. What could be the source of a new-onset neuropathy? I know little of the president’s medical status. That is, except for one, perhaps salient fact: he said he has been taking hydroxychloroquine.
Physicians have rightly been concerned about the cardiac effects of this medication on the heart’s rhythm. But hydroxychloroquine has some other, less frequently cited adverse effects. If you read the FDA required package insert under adverse effects, here is what you will find:
“Musculoskeletal and connective tissue disorders: Sensorimotor disorder, skeletal muscle myopathy or neuromyopathy leading to progressive weakness and atrophy of proximal muscle groups, depression of tendon reflexes and abnormal nerve conduction.” [Emphasis added]
Proximal muscles are those closest to our body, like the muscles of the upper arm that raise the arm and hand. Or the muscles of the thigh that are actively involved in all phases of walking. It is not an overly common adverse side effect. It is probably relatively rare, but a quick search uncovered a review of 10 cases of hydroxychloroquine associated neuromyopathy.
I’ve been focusing on the cardiac side effects of HCQ but there are others including retinal toxicity which are more frequent and which could contribute to uncertain gait or hand-eye incoordination.
Of course, this is complete speculation but it contributes to understanding and recognition of how known and unknown side effects of unproven medications (or supplements) can tip the benefit/risk ratio toward increased risk.
I particularly like Dinerstein’s last sentence:
Again, let me emphasize that I am not attempting to diagnose an illness without performing both a careful history or physical examination. I am trying to point out a fallacy in the therapeutic use of medications. as there is always a tradeoff between benefits and risk. Always. In reporting on the president’s decision to treat himself with hydroxychloroquine on May 18, the New York Times reported, “Mr. Trump continued, explaining that his decision to try the drug was based on one of his favorite refrains: ‘What do you have to lose?’”
What indeed? It would be ironic that the drug President Trump described as a “game-changer” might instead turn out to be a “gait-changer.”